Why does Levothyroxine cause acne for some people?

I could only stay on Levothyroxine for 5 weeks because it gave me bad acne. As soon as I stopped it, the acne went. I know I am not alone as I did a google search and found this forum;

medschat.com/Discuss/Does-l...

My doctor doesn't believe me. I'm already suffering hair loss, so the acne on top made me feel even more horrible. I'm now on T3 only and I hope I don't have the same problem.

It could be the fillers the companies use, but I did try all 3 different brands, and the acne just got worse day by day.

10 Replies

oldestnewest
  • I had a minor and persistent spate of spots on Levo.

    I didn't like being on it for other reasons but I don't normally get them.

    There are connections between Thyroid function and sex hormones [certainly, Testosterone- that women also have] and it MAY be that the balance was upset in some way.

    A lot of humming and hahing here, but basic research is lacking in so many facets of thyroid behaviour..

    Girls are prone to spots [as well as boys where Test. can play havoc] at puberty due to these hormone changes.

  • Thanks tegz. I agree with the lack of research.

    I was diagnosed with hypothyroidism this year by Dr S but I have had symptoms for 25 years!

    One major problem I've had all my life is acne and was put on Dianette (anti androgen birth control pill that clears acne), back in 2001 and have been on it ever since. It works very well for my acne, (but I'm not happy being on it long term), so i was surprised when Levothyroxine started giving me acne.

    I've read acne can be a symptom of hypothyroidism and wondered if there's a link with hypothyroidism and excess androgens?

  • My reading of it says UAT leads to low Testosterone- as well as the other way round!

    So problem may be hiding under another cloak unless your condition puts you into a special case- not unlikely with your treatment long term.

    But, there are links. that's the main thing -and you have found T3 to be OK so far..

  • :) It feels like everything points to cortisol these day since i started exploring the topic - but it seems that elevated cortisol levels cause oily skin which often causes acne too: sciencedaily.com/videos/200...

    I can definitely confirm that my skin has become far less oily since getting the cortisol under control - to the point where at times it's very noticeable.

    I suffered from the very dry skin that's sometimes listed as a typical symptom when i was hypothyroid - one of the most basic signs of change when the level of T3 was increased to a point where the replacement was working pretty well was my skin getting far more oily.

    No idea though whether that was entirely down to thryoid status - it could perhaps have been something to do with related or unrelated changes in adrenal status too - but i wasn't monitoring that at the time...

    In practice there seem to be interactions between pretty much all of the major hormone systems - including the sex hormones. So it's perhaps not impossible that particular adjustments to almost any of them might have some effect in this regard...

    ian

  • This is interesting. I've been taking 2 grains p.d. of NDT for about 6 weeks now. I'm sleeping so much better and a bit of weight is beginning to slide off: good. But I'm getting spots! (And very dry eyes.). It's such a boon not dreading going to bed every night that I shall certainly continue with the NDT. But I wonder if there's anything I can do about the spots? (and the dry eyes).

  • Humphrey, have you had your testosterone tested or androgens? I spoke too soon. I am getting spotty again! I thought if levothyroxine and liothyronine give me spots I might try NDT. But NDT is making you spotty. I dunno what to do!

  • I don't have that kind of relationship with my doctor, Neeta. Indeed, over thyroid matters I don't have any kind of relationship with my doctor any more.

    I never had spots on levo though. The world of the thyroid is full of mysteries, innit?

  • I definitely know the acne i'm suffering from are the results of Levothyroxine i'm taking desperately. recently i'm taking Tetracycline capsule 250 every 12 hours and i can look at the mirror confidently again. but how long should i take this capsule? and as swallowing the capsule for a long run, is it possible for my body to be resistance toward this and it wouldn't affect the acne????

  • I am aged 60 and now have more persistent spots than when I was a teenager. Of course,I have been taking Levothyroxine in varying low doses,up and down for the past 7 years! When I took a higher dose I felt better in many ways,apart from acne on my face,arms chest and back. Then my TSH levels became too low,in my GP's opinion,and I was asked to reduce the dosage with the consequences of gaining 4 kg plus the return of many hypo symptoms. Skin improved slightly though!!

    I was referred to a Dermatologist who did a biopsy that came back to say that my acne was caused by an auto immune disorder. He agreed with me that the dreaded Levo was causing my spots,and wrote to my GP suggesting I took T3. GP then said it was costly (£100) per month as opposed to about £1.20 per month for Levo.

    I am on a miserable journey now of trying alternative remedies,and recently saw Dr P.I am starting his regime now. My GP wants to refer me to an Endocrinologist,but I can't bear the thought of another battle.

  • yes for me! acne and hair loss...

You may also like...